Byetta Side Effects FAQs
Q: What is Byetta?
Byetta (Exenatide) is a diabetes drug. Patients taking Byetta normally inject it twice a day to help their bodies metabolize blood sugar (glucose). High blood sugar is the main characteristic of diabetes, and medications such as Byetta promise to help patients manage their blood sugar levels. Byetta belongs to a class of similar diabetes drugs called incretin mimetics. AstraZeneca has produced and sold Byetta since 2014.
Q: How does Byetta treat diabetes?
Most diabetics manage their blood sugar levels through diet, exercise, and insulin injections. When these measures prove insufficient, doctors may prescribe Byetta for patients with type 2 diabetes.
Diabetes is caused by a combination of the body's failure to properly absorb glucose and the pancreas's uneven production of the hormones that manage glucose levels (insulin and glucagon). Byetta and other incretin mimetic drugs treat diabetes by focusing on the pancreas's production of insulin and glucagon. It can also slow the pace at which the stomach empties after eating, causing patients to eat less.
Q: What are some things to know about Byetta?
There are a few things that patients taking Byetta should know about. First, Byetta is only approved for patients diagnosed with type 2 diabetes. It's not recommend for patients suffering from type 1 diabetes. Second, some people mistake Byetta and other incretin mimetic drugs for insulin. This is a mistake to avoid - Byetta is not a substitute for insulin. Third, Byetta is meant to compliment a diet and exercise regime. No diabetes medication can be a substitute for a healthy diet and regular exercise.
Many patients lose weight after starting Byetta. This is common enough, but can also be a sign of more serious health problems. You should keep your doctor informed about any weight loss that occurs while taking Byetta.
Q: What are some Byetta side effects?
There are a number of side effects associated with taking Byetta. These can be relatively minor problems or potentially serious ones. Here's a partial list of some Byetta side effects:
- Loss of appetite
- Rapid heartbeat
- Excessive weight loss
More serious Byetta side effects can be life threatening. Several patients have reportedly developed pancreatitis and pancreatic cancer after taking incretin mimetic drugs including Byetta. These concerns have been supported by medical research studies that found an association between the drug and ailments affecting the pancreas. There's also some concern that Byetta is associated with an increased risk of thyroid cancer.
Q: Does Byetta increase the risk of pancreatitis?
Multiple studies and post marketing reports have found that taking Byetta can increase the risk of patients developing pancreatitis. Pancreatitis is the inflammation of the pancreas, and it can lead to worsened diabetes, kidney failure, infection, and even death. The chief symptoms of pancreatitis include upper abdominal pain, nausea, vomiting, and unexplained weight loss.
The U.S. Food and Drug Administration (FDA) has issued a series of warnings about this risk. In October 2007, the FDA warned doctors and patients that Byetta could increase the risk of pancreatitis. It advised doctors not to prescribe Byetta to patients with pancreatitis or suspected of having pancreatitis. More alerts have followed, and can be viewed on Byetta's FDA postmarket drug safety page.
Q: Does Byetta increase the risk of pancreatic cancer?
There's a growing debate over whether taking incretin mimetic drugs can increase the risk of developing pancreatic cancer. The medical community remains divided on the subject. Some studies have found that these drugs increase the risk of developing pancreatic cancer. Other studies have found that they do not.
However, the seriousness of this concern has drawn attention. In March 2013, the FDA announced that it would investigate whether incretin mimetics increase the chances of developing pancreatic cancer. Some patients who claim to have developed pancreatic cancer after taking Byetta have sued the drug's manufacturer.
Q: I developed pancreatitis after taking Byetta. What should I do?
You should contact your doctor if you have concerns about taking Byetta. For patients who have suffered serious injuries, consider contacting an attorney to discuss your legal options.